Article Text

Download PDFPDF

Itchy neck rings
  1. Ashish Bhargava1,2 and
  2. Babak Hooshmand1
  1. 1 Internal Medicine, Ascension St John hospital, Grosse Pointe Woods, MI, USA
  2. 2 Internal Medicine, Wayne State University, Detroit, MI, USA
  1. Correspondence to Dr Ashish Bhargava, drashishbhargava{at}gmail.com

Statistics from Altmetric.com

Description

A 40-year-old woman with HIV presented to an outpatient clinic with a 5-day history of localised erythematous ring-shaped, papular and pruritic rash in the posterior aspect of the neck (figure 1). She had applied local cold compresses, but the rash worsened. Six weeks prior to her current presentation, she was started on a fixed-dose combination of elvitegravir, tenofovir alafenamide, emtricitabine and cobicistat. Her CD4 count rose from 15 to 62 cells per cubic mm and HIV viral load decreased from 98 000 to 231 copies per mL. A clinical diagnosis of unmasking immune reconstitution inflammatory syndrome (IRIS) with cutaneous dermatophytes was made. The patient was treated with a 14-day course of topical terbinafine cream. At follow up, after 4 weeks of treatment, the rash had completely healed, except for outer post-inflammatory hyperpigmentation (figure 2).

Figure 1

Rash on presentation.

Figure 2

Rash after treatment.

IRIS occurs in response to subclinical infections, with rapid immune functional recovery, following the commencement of antiretroviral therapy (ART). Lower CD4 count or high HIV viral RNA at the time of initiating ART increases the risk for IRIS.1 Most patients develop symptoms within a week to few months after initiating ART.2 Clinical features depend on the type and location of pre-existing opportunistic lesions. In our patient, well-demarcated, annular, erythematous, pruritic lesion points towards dermatophyte infection. Clinical worsening with moisture adds to the nature of fungal lesions. Patient responded well with topical antifungal cream without interruption in antiretroviral therapy. In our case, we did not use concomitant steroid therapy for the treatment of IRIS, but it should be considered in severe cases.

Learning points

  • Consider immune reconstitution inflammatory syndrome (IRIS) in a patient who presents with inflammatory process after initiating potent antiretroviral therapy (ART).

  • When suspecting IRIS, focus on recognising and treating underlying opportunistic infections.

  • Interruption to ART is only indicated in severe life-threatening cases of IRIS.

References

Footnotes

  • Contributors AB: planning, reporting, conception, analysis and interpretation of data and design. BH: acquisition of data or analysis and interpretation of data.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.